0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Desipramine Toxicity With Terbinafine
JOHN P. O’REARDON, M.D.; JAMES M. HETZNECKER, M.D.; MOIRA A. RYNN, M.D.; CLAUDIA F. BALDASSANO, M.D.; MARTIN P. SZUBA, M.D.
Am J Psychiatry 2002;159:492-492. doi:10.1176/appi.ajp.159.3.492
An erratum to this article has been published | view the erratum

To the Editor: We report the following case to alert physicians to a possible interaction between desipramine, a tricyclic antidepressant, and a newer antifungal medication called terbinafine.

Mr. A, a 52-year old man with recurrent major depression of moderate severity and a baseline score of 27 on the Hamilton Depression Rating Scale 17-item version, responded to treatment with desipramine over a period of 2 months. In subsequent continuation treatment he remained stable while taking 350 mg/day with a serum level of 166 ng/ml (therapeutic range=125–250 ng/ml).

His primary care physician then started treating Mr. A with terbinafine for onychomycosis (a fungal nail infection). After 2 weeks of treatment, Mr. A began to notice increasing dizziness, which progressed to ataxia, incoordination, and difficulty swallowing. There were no specific cardiac-type symptoms, such as syncope or palpitations. In light of these new symptoms (after 3 weeks of treatment with terbinafine), Mr. A’s desipramine level was rechecked and was found to be 580 ng/ml, even though his desipramine dose had remained unchanged.

Mr. A stopped taking desipramine for several days; after resolution of his somatic symptoms he was restarted on a dose of 50 mg/day. While Mr. A was taking 50 mg/day, his desipramine level was measured and found to be 174 ng/ml. Mr. A continued taking terbinafine during this time. When terbinafine was ultimately discontinued a couple of weeks later, his desipramine level was found to have fallen to 21 ng/ml, while he was taking the same 50-mg/day dose. The dose was gradually titrated back up to the initial amount of 350 mg/day of desipramine, which produced a serum level of 152 ng/ml.

On the basis of this clinical course of events we concluded that desipramine toxicity was secondary to an interaction resulting from the addition of terbinafine to the patient’s desipramine treatment. Terbinafine is an allylamine antifungal agent used to treat dermatomycosis. This is the second case of which we are aware involving a toxic interaction between terbinafine and a tricyclic antidepressant (1). Up until now, terbinafine has been considered to be a weak inhibitor of the CYP2D6 system. However, evidence indicates that this is not the case (2).

With a 250-mg/day dose of terbinafine, the elimination half-life is 16 days; at a dose of 100 mg/day, the plasma half-life is 22 days (3). Therefore, there is a significant potential for interactions to occur with any of the CYP2D6 substrates, namely type 1-C antiarrhythmic drugs, tricyclic antidepressants, neuroleptics, opiates, and beta-blockers.

Although tricyclic antidepressants are often the second- or third-line agents used to treat major depression, they are now a frequent choice in the management of chronic pain syndromes; therefore, it is important for physicians to be cognizant of this potential interaction.

van der Kuy PH, Hooymans PM: Nortriptyline intoxication induced by terbinafine. Br Med J  1998; 316:441
 
Abdel-Rahman SM, Gotschall RR, Kauffman RE, Leeder JS, Kearns GL: Investigation of terbinafine as a CYP2D6 inhibitor in vivo. Clin Pharmacol Ther  1999; 65:465-472
[PubMed]
[CrossRef]
 
Gupta AK, Shear NH: Terbinafine: an update. J Am Acad Dermatol  1997; 37:979-988
[PubMed]
[CrossRef]
 
+

References

van der Kuy PH, Hooymans PM: Nortriptyline intoxication induced by terbinafine. Br Med J  1998; 316:441
 
Abdel-Rahman SM, Gotschall RR, Kauffman RE, Leeder JS, Kearns GL: Investigation of terbinafine as a CYP2D6 inhibitor in vivo. Clin Pharmacol Ther  1999; 65:465-472
[PubMed]
[CrossRef]
 
Gupta AK, Shear NH: Terbinafine: an update. J Am Acad Dermatol  1997; 37:979-988
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 6

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 46.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 47.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>